Illinois, 2008

High Wind and Strong Wind in Illinois, May 11, 2008

May 11, 2008 · NWS LSX · 18 events in 17 counties and zones

A low pressure system over central Illinois intensified rapidly during the early morning hours of May 11. Winds gusts ranged from 45 to 55 mph across the region.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
$66,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A low pressure system over central Illinois intensified rapidly during the early morning hours of May 11. Winds gusts ranged from 45 to 55 mph across the region. There were widespread reports of tree and power line damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 11, 12:08 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, May 11, 12:08 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
108 AM CDT SUN MAY 11 2008

.DISCUSSION...
/303 PM CDT SAT MAY 10 2008/
AN ACTIVE WEATHER REGIME IS FORECAST TO CONTINUE THRU NEXT WEEK WITH
THE FIRST SIGNIFICANT ROUND TONIGHT INTO SUNDAY.

CONDITIONS AND MODEL FORECASTS HAVE CHANGED QUITE A BIT SINCE 24 HRS
AGO WITH THE LATEST DATA NOW POINTING TO THE POTENTIAL FOR SEVERE WX
ACROSS AT LEAST THE SRN HALF OF THE CWA TONIGHT. THE SURFACE LOW IS
NOW FORECAST TO TRACK MUCH FURTHER NORTHWEST THAN PREVIOUSLY
ANTICIPATED WHICH WILL BRING THE UNSTABLE WARM SECTOR EVENTUALLY
INTO THE REGION TONIGHT. PRIND ARE THE SFC LOW IN SOUTH CENTRAL KS
ATTM WILL DEEPEN AND MOVE NEWD INTO NW MO BY EARLY EVENING WHERE
LARGE PRES FALLS ARE CURRENTLY BEING OBSERVED. THE SFC LOW WILL THEN
CONTINUE TO DEEPEN IN RESPONSE TO THE MIGRATING AND DEEPENING
UPPER SYSTEM...MOVING INTO CENTRAL IL BY DAYBREAK SUNDAY.

THIS FORECAST TRACK SHOULD EVENTUALLY ALLOW THE WARM FRONT...WHICH
HAS MOVED INTO FAR SW MO...TO CONTINUE MOVING NWD IN ADVANCE OF THE
MIGRATING SFC LOW/ATTENDANT COLD FRONT. STEEP MID LEVEL LAPSE RATES
ARE ALREADY IN PLACE ACROSS THE REGION...EVIDENT FROM ACCAS THIS
MORNING AND THE 18Z KSGF SOUNDING. THE WARMER AIR AND HIGHER
BOUNDARY LAYER DEW POINTS WITHIN THE WARM SECTOR SHOULD COMBINE
WITH THE STEEP LAPSE RATES...RESULTING IN A MODEST SIZE WARM
SECTOR WEDGE WITH MUCAPES OF 1000-1500 J/KG. ELEVATED THUNDERSTORMS
ONGOING ACROSS SW MO WILL CONTINUE TO PROGRESS EWD INTO ERN MO AND
IL THIS EVENING WITH A THREAT OF HAIL...HOWEVER THE HIGHEST IMPACT
SEVERE WEATHER THREAT WILL OCCUR WITH ANY SFC BASED STORMS AHEAD
OF THE CDFNT/WITHIN THE WARM SECTOR WHICH WILL BE STRONGLY FORCED
BY THE CDFNT AND MID/UPPER TROF. THE KINEMATIC PARAMETERS WILL BE
QUITE FAVORABLE FOR SEVERE STORMS WITH STRONG DEEP LAYER SHEAR AND
IMPRESSIVE VALUES OF 0-1KM AND 0-3KM SRH. THE MOST LIKELY MODE
APPEARS TO BE A SQUALL LINE GIVEN THE NATURE OF THE STRONG
FORCING...WITH A THREAT OF DAMAGING WINDS AND A FEW QLCS TORNADOES.

THE OTHER BIG ITEM WILL BE WIND...AND IT LOOKS LIKE MOTHER NATURE
WILL REALLY TURN ON THE WIND MACHINE.  A TIGHT PRESSURE GRADIENT
WILL DEVELOP IN ASSOCIATION WITH THE DEEPENING LOW AND THIS SHOULD
PRODUCE ADVSRY LEVEL WINDS BEGINNING OVERNIGHT IN THE WAKE OF THE
LOW AND CDFNT...CONTINUING IN ERNEST ON SUNDAY IN THE WAKE OF THE
LOW.  WOULD EXPECT TO SEE SFC WINDS GUSTING FROM 40-50 MPH AT TIMES.
BESIDES THE WIND...THE OTHER WEATHER ELEMENTS WILL COMBINE TO MAKE
THE WEATHER FOR MOTHERS DAY QUITE NASTY. TEMPERATURES WILL REMAIN IN
THE 50S...THE REGION WILL BE BLANKETED IN STRATUS...AND THERE WILL
BE SHOWERS PRIMARILY ACROSS THE NE HALF OF THE CWA IN THE DEEP
CYCLONIC FLOW.

THE REMAINDER OF THE FCST PRETTY MUCH REMAINS ON TRACK WITH MONDAY
STARTING OFF QUITE COOL THEN TEMPERATURES MODERATING. THE NEXT
SYSTEM WILL THEN BEGIN AFFECTING THE AREA AS EARLY AS TUESDAY
AFTERNOON WITH SHRA/TSRA CONTINUING INTO AT LEAST EARLY WED.

GLASS

&&

.AVIATION...
/1249 AM CDT SUN MAY 11 2008/
FOR THE 06Z TAFS...STRONG COLD FRONT EXTENDING FROM DEEP SURFACE
LOW CENTER OVER FAR NORTHEAST MISSOURI - SOUTHEAST IOWA THROUGH
FAR EAST CENTRAL MISSOURI AND SOUTH INTO NORTHWEST LOUISIANA.
STRONG PRESSURE GRADIENT BETWEEN SURFACE LOW AND HIGH PRESSURE
BUILDING OVER THE WESTERN PLAINS WILL RESULT IN VERY STRONG
SURFACE GUSTS OF 30 TO 37 KTS HROUGH MID TO LATE AFTERNOON TODAY.
AREA OF SCATTERED RAINSHOWERS OVER CENTRAL MISSOURI WILL RAPIDLY
MOVE EASTWARD ACROSS EAST CENTRAL MISSOURI BETWEEN 0700-1100 UTC.
LOW CEILINGS BETWEEN 1.0-1.5KT WILL PREVAIL DURING MUCH OF THE
DAY. HOWEVER CIGS WILL RISE BY LATE AFTERNOON WHILE SURFACE WINDS
WILL DIMINISH DURING THE EARLY EVENING HOURS. WINDS WILL BECOMING
LIGHT NORTHWEST BY LATE SUNDAY EVENING.

RP

&&

.CLIMATE...

RECORD LOW MAX TEMPS FOR MAY 11

COU   53 IN 1952
STL   53 IN 1960

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 4 AM EARLY THIS MORNING TO 7 PM CDT THIS
     EVENING FOR CRAWFORD-FRANKLIN-IRON-JEFFERSON-LINCOLN-
     MADISON-PIKE-REYNOLDS-ST. CHARLES-ST. FRANCOIS-ST. LOUIS-
     ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-GASCONADE-KNOX-LEWIS-MARION-MONITEAU-MONROE-
     MONTGOMERY-OSAGE-RALLS-SHELBY.

IL...WIND ADVISORY FROM 4 AM EARLY THIS MORNING TO 7 PM CDT THIS
     EVENING FOR ADAMS IL-BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-
     FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-MADISON IL-
     MARION IL-MONROE IL-MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST.
     CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, May 10, 11:47 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1247 AM CDT SUN MAY 11 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
1247 AM CDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...REST OF TONIGHT

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE OVER PARTS OF WEST
CENTRAL AND SOUTHWEST ILLINOIS UNTIL 3 AM.

STRONG WEST TO NORTHWEST WINDS GUSTING UP TO 45 MPH WILL DEVELOP.
AS A RESULT...A WIND ADVISORY IS IN EFFECT. FOR FURTHER
INFORMATION...PLEASE REFER TO THE ADVISORY PRODUCT.

MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG NORTHWEST WINDS GUSTING FROM 40 TO 50 MPH WILL OCCUR ON
SUNDAY AND EARLY SUNDAY EVENING. AS A RESULT...A WIND ADVISORY IS
IN EFFECT. FOR FURTHER INFORMATION...PLEASE REFER TO THE ADVISORY
PRODUCT.

THE NEXT STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE
AREA TUESDAY THROUGH WEDNESDAY.

MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE REST OF TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 strong wind, 1 high wind. Local standard time, as filed.

High Wind, Adams

When
May 11, 2:00 AM CST to 6:00 AM CST
Where
Adams forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Strong Wind, Brown

When
May 11, 2:00 AM CST to 6:00 AM CST
Where
Brown forecast zone
Measured
48 kt (55 mph) estimated gust
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Strong Wind, Pike

When
May 11, 2:00 AM CST to 6:00 AM CST
Where
Pike forecast zone
Measured
40 kt (46 mph) measured gust
Crop damage
$2,000
Reported by
AWOS
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Strong Wind, Bond

When
May 11, 5:00 AM CST to 1:00 PM CST
Where
Bond forecast zone
Measured
43 kt (49 mph) estimated gust
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Strong Wind, Calhoun

When
May 11, 5:00 AM CST to 1:00 PM CST
Where
Calhoun forecast zone
Measured
43 kt (49 mph) estimated gust
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Strong Wind, Clinton

When
May 11, 5:00 AM CST to 1:00 PM CST
Where
Clinton forecast zone
Measured
43 kt (49 mph) estimated gust
Crop damage
$6,000
Reported by
Law Enforcement
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Strong Wind, Fayette

When
May 11, 5:00 AM CST to 1:00 PM CST
Where
Fayette forecast zone
Measured
43 kt (49 mph) estimated gust
Crop damage
$6,000
Reported by
Law Enforcement
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Strong Wind, Greene

When
May 11, 5:00 AM CST to 1:00 PM CST
Where
Greene forecast zone
Measured
43 kt (49 mph) estimated gust
Crop damage
$6,000
Reported by
Law Enforcement
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Strong Wind, Jersey

When
May 11, 5:00 AM CST to 1:00 PM CST
Where
Jersey forecast zone
Measured
43 kt (49 mph) estimated gust
Crop damage
$6,000
Reported by
Law Enforcement
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Strong Wind, Macoupin

When
May 11, 5:00 AM CST to 1:00 PM CST
Where
Macoupin forecast zone
Measured
43 kt (49 mph) estimated gust
Crop damage
$6,000
Reported by
Law Enforcement
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Strong Wind, Madison

When
May 11, 5:00 AM CST to 1:00 PM CST
Where
Madison forecast zone
Measured
43 kt (49 mph) estimated gust
Crop damage
$6,000
Reported by
Law Enforcement
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Strong Wind, Marion

When
May 11, 5:00 AM CST to 1:00 PM CST
Where
Marion forecast zone
Measured
41 kt (47 mph) measured gust
Crop damage
$3,000
Reported by
AWOS
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Strong Wind, Monroe

When
May 11, 5:00 AM CST to 1:00 PM CST
Where
Monroe forecast zone
Measured
48 kt (55 mph) estimated gust
Crop damage
$3,000
Reported by
Law Enforcement
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Strong Wind, Montgomery

When
May 11, 5:00 AM CST to 1:00 PM CST
Where
Montgomery forecast zone
Measured
47 kt (54 mph) measured gust
Crop damage
$3,000
Reported by
AWOS
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Strong Wind, St. Clair

When
May 11, 5:00 AM CST to 1:00 PM CST
Where
St. Clair forecast zone
Measured
48 kt (55 mph) estimated gust
Crop damage
$3,000
Reported by
AWOS
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Strong Wind, Randolph

When
May 11, 5:00 AM CST to 1:00 PM CST
Where
Randolph forecast zone
Measured
44 kt (51 mph) measured gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Crop damage
$3,000
Reported by
AWOS
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

A 25 year old woman was killed near Sparta along Highway 154 about 10:40 am when a large tree limb struck the windshield of the SUV she was driving. Her 3 year-old son who was in a carseat in the backseat was not hurt.

Strong Wind, St. Clair

When
May 11, 5:00 AM CST to 1:00 PM CST
Where
St. Clair forecast zone
Measured
39 kt (45 mph) estimated gust
Crop damage
$5,000
Reported by
ASOS
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
May 11, 5:00 AM CST to 1:00 PM CST
Where
Washington forecast zone
Measured
43 kt (49 mph) estimated gust
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Randolph2008-05-1125FemaleVehicle/Towed TrailerDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100268, 100269, 100271, 100274, 100275, 100277, 100279, 100280, 100282, 100283, 100285, 100286, 100291, 100293, 100297, 100298, 100306, 100313.